Discussions By Condition: Endocrine conditions

Please help my son

Posted In: Endocrine conditions 7 Replies
  • Posted By: Anonymous
  • March 20, 2009
  • 04:35 PM

I posted this in another forum but have gotten no response and the more I look into the symptoms I think it may have something to do with hormones or something. Anyway I just copied and pasted my last post here. My son just turned 9, he has sensory processing disorder. He gets severe migraines, has some bed wetting a few times a month, vision problems, nose bleeds, mood swings and my biggest worry is he has gained 22lbs. in 2 1/2 months. I know that the sensory problems can affect the mood swings and vision problems but what could be causing the other issues. My doctor seems to think nothing is wrong and just wants be to put him on ADHD medication. If anyone can help I would greatly appriciate it.

Reply Flag this Discussion

7 Replies:

  • Can someone please help
    Anonymous 42789 Replies Flag this Response
  • Have his doctor's done any blood work? If so, what test were screened for and what are the results?
    Harmonium 322 Replies Flag this Response
  • His doctor has not done anything
    Anonymous 42789 Replies Flag this Response
  • I would ask your doc to run a CBC, Chem Panel, and TSH with free T4 and T3, and a fasting glucose. Some basic blood work before your son gets written off as ADD and placed on meds would be a great idea. All of his symptoms, especially the weight gain, can be indicative of something wrong with the function of the body itself. Has his diet or activity level changed in the 2 1/2 months he gained the weight? What is his emotional status, other than moody? Is he depressed or anxious by nature? Push for tests.....at the very least, you will be able to say it's not this that or the other. Without tests, you won't know.
    Harmonium 322 Replies Flag this Response
  • I would suggest looking into Dr Hyman's "UltraMind Solution" program. This Dr. is getting some miraculous results for children with ADHD.
    Anonymous 42789 Replies Flag this Response
  • It's almost certainly not ADHD. I'm not a physician, but I am a former coodinator (top elected officer) of a major chapter of CHADD (Children and Adults with Attention-Deficit/Hyperactivity Disorder), so I do know something about ADD/ADHD.Of the symtoms you list:My son just turned 9, he has sensory processing disorder.COMMENT: Not really a trait of ADHD, though as you progress along the autism spectrum (and it's thought that ADHD may be at the mild end of the autism spectrum) toward Asperger's and autism, you do encounter sensory processing issues.He gets severe migraines,COMMENT: No relationship to ADHD.has some bed wetting a few times a monthCOMMENT: No link to ADHD, although some kids with ADHD tend to get so fixated on particular activities that they have "accidents." But that isn't the case here.vision problemsCOMMENT: No established link to ADHD. Some opthamologists (not many, but some) feel that kids with ADHD have difficulty with eye tracking, so they've developed some vision-related exercises. But these "vision problems" are identified after extensive testing; the problems aren't obvious to casual observers.nose bleeds,COMMENT: No relationship to ADHD.mood swingsCOMMENT: Kids with ADHD can appear to have mood swings. The issue, though, really, is a problem with executive function. And be very, very careful: Some medications for ADHD can be exactly the wrong thing if the kid actually has some other condition, such as a bipolar disorder or depression.and my biggest worry is he has gained 22lbs. in 2 1/2 months.COMMENT: No relationship to ADHD.So, as a non-physician, I'd be very surprised if those symptoms were connected to ADHD. Now, it's possible that ADHD is a comorbid condition along with one or two other conditions...though, even then, what you've described barely includes any attributes that, even with a stretch, could be attributed to ADHD. So, while I wouldn't absolutely rule out ADHD, there are clearly other things going on that are far more urgent.From what you've described, the weight gain really jumps out at me. And, again, I'm not a physician. But--in addition to the blood tests already recommended--someone should look for a tumor or growth on a gland, such as thyroid or adrenal.One other thing that might be going on--it wouldn't explain the weight gain (ordinarily), but could be linked to the vision problems, migraines, bed wetting, and possibly even mood swings is OCD (obsessive-compulsive disorder). That's not an obvious connection, but a very close relative of mine had a number of those traits as a child (manifesting around age 9). Among them: hypersensitivity to light, such as being a passenger in a car and driving past trees on a sunny day. As the bright light flickered, like a strobe light, he'd get bad headaches. He was also very sensitive to noises--other kids squealing, for instance. Even today, he wears earplugs when eating with others because of the "slurping" sounds he hears. As for bed wetting--yes. How about "night terrors" or sleepwalking? Does your son have those? Those seem to manifest in kids with OCD. And even the weight gain--if your son somehow feels that he or those he loves will be in danger unless he eats, it's a possibility. Eating disorders aren't unusual in OCD patients.So, look for explanations other than ADHD. Especially consider some sort of glandular issue, and don't rule out OCD.Hope that helps.
    Anonymous 42789 Replies Flag this Response
  • I posted this in another forum but have gotten no response and the more I look into the symptoms I think it may have something to do with hormones or something. Anyway I just copied and pasted my last post here. My son just turned 9, he has sensory processing disorder. He gets severe migraines, has some bed wetting a few times a month, vision problems, nose bleeds, mood swings and my biggest worry is he has gained 22lbs. in 2 1/2 months. I know that the sensory problems can affect the mood swings and vision problems but what could be causing the other issues. My doctor seems to think nothing is wrong and just wants be to put him on ADHD medication. If anyone can help I would greatly appriciate it.I have been taking Dexedrine now for close to 15 years. Started on Ritalin and moved to Dexedrine. For the most part 30mg worked really great for me. The past three years or so Dexedrine has not been that effective. I increased dosage to 40mg and now 45mg a day. I don't know if it is the medicine but all textbook ADHD symptoms are back more than ever. Brain fog, lost word, can't speak, thinking is shot, double reading, lost thoughts and concentration, and a 2 min attention span. I seem to be traveling in the opposite direction from where Dexedrine use to take me. I don't know if this is due to the long term effects of taking a strong stimulant. Read all studies on the ADHD/ADD medications, and check the longterm effects. In my life I had other things wrong with me. At the age of 12 it started out just being attention, concentration, mood and my grades and relationships which got better after taking stimulant medication. When I didn't take the medication I would notice all symptoms. Years later I started getting; popping joints; muscle tremors all over; eye lid muscle spasms; dry skin; flaky skin around and under eye lid; muscle soreness; weight gain; acne at 27 years old; memory problems worse than ever; heart palpitations; dandruff. I should be at my prime. I started researching symptoms and found out that my family has thyroid problems which they take medication for. ADD/ADHD is sometimes misdiagnosed with thyroid problems. I had blood work done two days ago and I am waiting for the news. I understand my parents didn't know what to do with me when I was a kid. What if this whole time my body just was not receiving the proper chemicals and that is why I have all these problems and ADD/ADHD symptoms. Do the research before children take this medication. In the begining they might seem to improve as such as I did. These medications might effect there brain on many levels that can be long lasting. I had to deal with so many things because of my malfunctioning brain. Life was hard for me. I have been in college now for 7 years and I am still working on my BA. All I can think is what if my parents did more research and I had the proper medicine for my health issue. My life could of been so better. I am not a doctor, only a 15 year user of Dexedrine. Research parents perspective, case studies, medication effects, substances that interact with the drug, health perspective, get blood work done to find out if heavy metals and allergies play a role, look at family health history, and get doctors opinions so you can have a better understanding of the negitive or positive effects of dexedrine and other ADD/HD medications. Your child might perform better if the proper diagnosis and treatment is given. Don't give up the answers are out there, and always love and encourage your child to do the best even when they are being difficult.Longterm user of Dexedrine
    Anonymous 42789 Replies
    • November 15, 2009
    • 03:59 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.